HYPO - A Quick Guide
Watch out for:
What to do:
Immediately take a short-acting carbohydrate, such as one of the following:
• 2 or 3 Glucose tablets
• Glass of fruit juice
• Glass of lucozade or coke (Not Diet)
• Chocolate such as Mini Mars Bar or Finger of Fudge
The amount needed will vary from person to person and will depend on circumstances
Follow this with a longer-acting carbohydrate to prevent the blood glucose from dropping again, such as one of the following:
• Biscuits or Cereals
• Or the next meal - if due
If the person is unconscious:
Do not give anything to eat or drink.
Rub ‘Hypo-stop’ (a glucose gel usually carried by Diabetics) or honey or jam on the inside of the cheeks and gently massage the outside of the cheeks.
These are absorbed through the mouth lining and are not meant to be swallowed.
Take care not to be bitten by the person when placing fingers in the mouth.
When the person has recovered, give some longer-acting carbohydrate, as above.
If the person does not recover:
Call an ambulance
What causes a ‘Hypo’?